New York, 2002

Winter Storm in New York, December 11 to 12, 2002

December 11 to 12, 2002 · NWS ALY · 16 events in 16 counties and zones

A fast moving low pressure system tracked northeast along the eastern seaboard on December 11. While the surface low was fairly weak, it brought a nasty winter mix of precipitation to much of eastern New York.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A fast moving low pressure system tracked northeast along the eastern seaboard on December 11. While the surface low was fairly weak, it brought a nasty winter mix of precipitation to much of eastern New York. Following on the heels of the surface storm, a compact upper air low brought a burst of heavy snow across the Catskills, Mohawk Valley and Greater Capital District, mainly on the west side of the Hudson River. Snowfall rates reached up to 3 inches per hour across much of the area and some thundersnow was reported. Storm total accumulations exceeded a foot across Western Greene County where East Jewitt and Windham both reported 15 inches. Other snowfall accumulations included 6.3 inches at Albany and 10.0 inches at Knox, both in Albany County, 10.0 inches in Conklingville, Saratoga County and 13 inches in Cobleskill, Schoharie County. The combination of the ice, sleet and heavy wet snow resulted in some spotty power outages and many school delays or closings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 9:50 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 11, 9:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EST WED DEC 11 2002

UPDATE...
PCPN CONTS ACRS THE CWA WITH A MIX BAG OF PCPN DOWN ACRS THE SERN
PTN OF THE CWA. PCPN FLIPS FLOPS FRON SN TO SNPL TO FZRA. HV
RECEIVED RPTS OF 2 TO 4 INCHES HERE SO THE FCST OF 3 TO6 LKS GD AS
BCK EDGE OF PCPN NR THE NYC/NRN NJ/LI LINE. SCHOHARIE CTY SO FAR
RPTG THE HIEST AMNTS OF 4.5 TO 5.5 INCHES WITH GNRLY 2 TO 4 INCHES
ACRS MOST OF THE CPTL RGN...EXCPTN IS ACRS NRN BERKS WHERE E WNDS HV
KPT TEMPS ABV FRZG WITH RN AND PCKTS OF FZRA RPTD...5 TO 10 INCH
TOTALS MAY BE A BIT OVERDONE HERE BUT WITH MOD/HVY PCPN MOVG N ACRS
THE CTY TEMPS HV FALLEN AND RN HAS CHGD OVER TO SNW SO A 1 TO 2 INCH
PER HR SHOT FOR 2 OR 3 HRS MAY BRNG NRN BERKS INTO THE LWER END OF
THE RNG. WL SHAVE OFF AN INCH FROM THE UPPER LVLS PREVSLY FCST TO
GIVE A RNG OF 5 TO 9 FOR THE CNTRL PTN OF THE CWA. H5 LW MOVG ACRS
CNTRL PA WITH SFC LOW E OF ACY AND S OF FOK AND MOVG ENE SLOLY.

.HYDRO STATUS...SLEET AND SNOW MIX SO NO HYDRO PROBLEMS EXPECTED.

.ALY...WINTER STORM WARNING FOR TONIGHT ALL CWA EXCEPT WINTER
WEATHER ADVISORY IN HAMILTON...HERKIMER COUNTIES OF NY.
Hazardous weather outlook, Dec 11, 3:39 AM EST, 18 hours 21 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
339 AM EST WED DEC 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
THERE IS A POTENTIAL FOR 5 TO 10 INCHES OF SNOW IN A PORTION OF
EASTERN NEW YORK AND WESTERN NEW ENGLAND TONIGHT.  A WINTER STORM
WATCH IS IN EFFECT FOR TONIGHT FROM THE CATSKILLS TO SOUTHERN
VERMONT AND INCLUDING BERKSHIRE COUNTY, THE CAPITAL DISTRICT AND THE
EASTERN MOHAWK VALLEY AND SARATOGA REGION.  WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR THE ADIRONDACKS, WESTERN MOHAWK VALLEY
AND THE AREA FROM THE LOWER HUDSON VALLEY TO LITCHFIELD COUNTY
CONNECTICUT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR TONIGHT, BUT MORE THAN LIKELY
THERE WONT BE ENOUGH SNOW OR ICE TO WARRANT ACTIVATION.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Eastern Albany

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Eastern Albany forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Eastern Greene

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Eastern Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rensselaer

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Eastern Schenectady

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Fulton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Northern Saratoga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Schoharie

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Schoharie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Storm, Southern Herkimer

When
December 11, 10:00 PM EST to December 12, 10:00 PM EST
Where
Southern Herkimer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Southern Saratoga

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Western Albany

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Western Albany forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Western Greene

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Western Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Western Rensselaer

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Western Rensselaer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Western Schenectady

When
December 11, 10:00 PM EST to December 12, 5:00 AM EST
Where
Western Schenectady forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324713, 5324714, 5324715, 5324716, 5324717, 5324718, 5324719, 5324720, 5324721, 5324722, 5324723, 5324724, 5324725, 5324726, 5324727, 5324794.